There does appear to be a connection between the drug phentermine and hair loss, but this is not experienced by many patients who use the drug. Phentermine has many potential side effects, including nausea, restlessness and even depression, but hair loss is not officially listed among them. Despite this, some patients do experience hair loss when taking the drug, and drugs in the same class as phentermine have had the same effect on some patients. Although there might be a link between hair loss and phentermine, the likelihood of a patient experiencing this side effect is very rare.
Phentermine is classified as an appetite suppressant drug, which is designed to help people lose weight by reducing the amount they want to eat. The drug is chemically similar to amphetamines, many of which are illegal, and phentermine has been outlawed in some countries, such as the United Kingdom. The precise mechanism by which the drug works is unknown, but it is believed to have an effect on the parts of the brain responsible for controlling appetite. The brain is full of nerves and neurotransmitters, and the levels of these transmitters and the availability of the nerves is believed to be related to things such as mood and appetite. Doctors believe that phentermine affects the nerves that are responsible for controlling appetite.
Many side effects are listed as potential results of taking the drug, but none of these suggest a common link between phentermine and hair loss. Commonly experienced side effects when taking the drug include impotence, headaches and changes in libido, and less common side effects include depression, irregular heartbeat and nausea. Generally, hair loss is not listed among the side effects of the drug, but some patients have reported the effect when taking phentermine.
The lack of official recognition of the link between phentermine and hair loss doesn’t mean that it doesn’t exist, but it does indicate that it is not a likely occurrence. Patients are more likely to experience even rare side effects sure as blurred vision or confusion than to experience hair loss. Many medical professionals, however, would argue that levels of hormones within the body, particularly testosterone, can cause side effects such as changes in libido and impotence, which presents a potential cause of hair loss. Imbalance of hormones can lead to the loss of hair, and if it is also responsible for changes in libido, then this could explain the apparent link between phentermine and hair loss.